Advice on a couple things one technical the other about dosing with insulin

KDinMD2
By KDinMD2 Latest Reply 2011-03-30 06:55:32 -0500
Started 2011-03-29 07:16:27 -0500

First how do I changed my "about me" thing. I have gone from medication to taking insulin.

Second, I test and dose three times a day. I take Levimir in the AM and then test and dose with Novolog. What do I do if I miss a test/dose? This seems to be the hardest part for me especially around lunchtime. I only get 1/2 to eat and many times I'm so stressed out I forget to check and dose before I eat.
Should I go ahead and test after?
A little help?


5 replies

Pastor Stringer
Pastor Stringer 2011-03-29 14:48:17 -0500 Report

I take Lantus at bedtime and Novolog throughout the day. I teach high school and lunch is the hardest time for me to do things correctly, too. If I forget to take my blood sugar before eating and have only finished eating a few minutes ago, I go ahead and take my sugar and dose myself accordingly. If it has been 20 minutes or more, I still may take my sugar and give myself a smaller dose according to what the results are. If my meal contained virtually no carbs, and my sugar was normal the previous time I took it, I don't bother with taking insulin—I just make sure and test/dose at my next meal.
It is true that an extremely low blood sugar level is more dangerous in the short-term than an extremely high level. However, constantly allowing your sugar to be high because you are afraid it will go low is dangerous too. High sugar thickens the blood and damages your internal organs. Many diabetics become heart patients as a result of this constant fight. I had a heart attack at age 33. According to the heart surgeon it was probably a result of being a diabetic more most of my life without being diagnosed properly. All those years of high blood glucose levels virtually destroyed my internal organs. So be careful about letting your blood glucose run too high or too low.
Hope this helps.

jayabee52
jayabee52 2011-03-29 15:01:55 -0500 Report

Point well taken Pastor!

The high should be detected in her next BG reading and corrected at that time, so it wouldn't remain high constantly.

Of course she should contact her Diabetes care team to determine for sure what to do.

My bride "Jem" had CHF too. She was a real blessing to me. We spent all the time we could together too.

jayabee52
jayabee52 2011-03-29 14:26:07 -0500 Report

Howdy Kirsten!

First, the technical thing: Get to the "about me" page on your profile. On that you'll see a little pencil icon to the right of each section which says "edit" next to it. Click that icon/word next to the section you want to change then click the blue "update" link after you have changed what you want to change.

I use NPH, so am not familiar with the characteristics of your Novolog. What is it, N or R or something else? I suspect it is R, which is a shorter acting insulin, as my bride "Jem" used Novolin NPH for her baseline dose, Novolin R for a sliding scale dose, and novoLOG Aspart on a sliding scale, for even faster acting dose.

Is the NovoLOG administered according to a sliding scale? If so, to dose yourself using your after meal reading, would likely give you too much insulin and you could drop too low. IMO, (of course I am not a Physican nor do I play one on TV —- so take it FWIW) You could get in trouble quicker by dosing yourself with a higher dose due to the higher reading and going too low, than any damage which might be done by a higher reading which would not be corrected until your next dose. JMHO.

Please call your Dr and find out for sure what you should do in that situation. That's the only way you can know for sure.

Blessings to you and yours, Kristin!

James